Texas, 2025

Tornadoes and Flash Flood in Texas, May 18, 2025

May 18, 2025 · NWS FWD · 20 events in 6 counties and zones

On the afternoon of May 18, scattered thunderstorms ignited over the Big Country, initiated by an upper trough digging southeast over the Intermountain West. These storms formed along a dryline and rapidly intensified, spreading east into western North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$856,000
Crop damage
$10,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

On the afternoon of May 18, scattered thunderstorms ignited over the Big Country, initiated by an upper trough digging southeast over the Intermountain West. These storms formed along a dryline and rapidly intensified, spreading east into western North Texas. Several of these storms produced large hail, damaging winds, and tornadoes. A total of 6 tornadoes were surveyed were Eastland to Parker counties: one EF-Unknown, three EF-0s, and two EF-1s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 18, 4:46 AM CST, 7 hours 51 minutes earlier. Its key messages:

  • Scattered (30-40% coverage) strong to severe thunderstorms are expected late this afternoon and evening in North Texas with primarily threats for damaging winds and large hail.
  • Additional severe thunderstorms will develop Monday afternoon and evening near and east of I-35. All modes of severe weather are possible.
  • A cold front on Tuesday will knock temperatures back down to near normal for the middle of next work week, with afternoon highs in the low to the mid 80s.
Area forecast discussion, May 18, 4:46 AM CST, 7 hours 51 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
546 AM CDT Sun May 18 2025

...New Aviation, Short Term...

.KEY MESSAGES...

- Scattered (30-40% coverage) strong to severe thunderstorms are
  expected late this afternoon and evening in North Texas with
  primarily threats for damaging winds and large hail.

- Additional severe thunderstorms will develop Monday afternoon
  and evening near and east of I-35. All modes of severe weather
  are possible.

- A cold front on Tuesday will knock temperatures back down to
  near normal for the middle of next work week, with afternoon
  highs in the low to the mid 80s.

&&

.SHORT TERM... /NEW/
Update:
A couple more rounds of severe thunderstorms are forecast to end
the weekend and begin the workweek. Most of this morning's update
focused on refining PoP trends for this afternoon/evening's
convection, and delaying its arrival by a couple of hours compared
to previous forecasts. While high-based showers and isolated
storms are possible from late this morning into the afternoon, the
main time window of concern remains from about 5 to 11 PM when
severe dryline convection from western North Texas and the Big
Country spreads eastward. It still appears this will consist of a
supercellular storm mode, at least initially, with primarily a
large hail threat. However, as discussed previously, the tornado
threat may be slightly higher than the past couple of days owing
to stronger low-level flow/shear. Monday's thunderstorm activity
is still on track to mainly affect areas near and east of I-35 and
north of I-20 which will contain the greatest risk for discrete
supercells and perhaps a couple of tornadoes. However, this will
be dictated by the location of the dryline and how far east it
advances, and this will be the main factor to monitor over the
next 24 hours.

-Stalley

Previous Discussion:
/Through Monday Evening/

Additional rounds of severe thunderstorms are expected today and
Monday, with all severe hazards possible. The main time window of
concern will be from late afternoon into the evening hours both
days.

An upper trough axis presently situated over the Intermountain
West will continue to dig southeastward during the next 36 hours,
with its influences already beginning locally today. In response
to lee cyclogenesis, low-level wind fields will be on the
increase during the next 12 hours, while surface dewpoints
recover into the mid 70s following yesterday evening's convection.
The otherwise oppressive humidity will be offset to a degree by a
steady southerly breeze of 15-20 mph and some gusts up to 30 mph
during the daytime. By early/mid afternoon, a lead disturbance
rippling through southwesterly flow aloft may attempt to ignite
high-based convection rooted at or above 10 kft as a plume of
Pacific moisture arrives within a belt of strong subtropical
westerlies. However, deeper and more robust convection will become
more likely along the dryline boundary positioned farther west
through the Big Country and western North Texas later in the
afternoon (possibly not until as late as 5-6 pm). This activity
(should it be able to overcome weak capping and dry air
entrainment) would likely consist of discrete supercells
initially given the orthogonality of shear vectors to the dryline,
until perhaps some upscale growth in to a small complex occurs
around or after sunset. Unlike yesterday, the stronger low/mid-
level wind fields and therefore stronger bulk shear should aid
with thunderstorm organization and longevity, and may be able to
sustain supercells or a more organized convective cluster later
into the evening or nighttime period. While large hail and
damaging winds will certainly be the primary hazards amid extreme
instability and moderate shear, a slightly higher tornado threat
may exist today compared to the past couple of days, especially
with any initial supercellular activity. This will be due to
stronger low-level flow and hodographs more favorable for right-
moving supercells and tornadogenesis. While most of this activity
should wind down overnight with the nocturnal increase in MLCIN,
broad synoptic scale ascent could continue to support isolated
showers and probably sub-severe thunderstorms overnight in parts
of North Texas.

As the potent upper trough digs closer on Monday, another round of
severe thunderstorms will develop along or ahead of the dryline
during the afternoon and evening. The dryline is likely to advance
a bit farther eastward into parts of North Texas by Monday
afternoon, perhaps bulging as far east as the I-35 corridor during
the peak heating hours. Initiation of scattered supercells should
be the result, with areas roughly along/east of I-35 and
along/north of I-20 at greatest risk for severe weather. This
would likely be a brief window of severe potential, as storms will
be fast-moving given the stronger wind fields in closer proximity
to the upper trough with mean southwesterly steering flow of 50+
kts. While storms may only be isolated/scattered in terms of
coverage, they would have the potential to pose high-impact severe
hazards, including tornadoes. This would be most likely across
parts of East/Northeast Texas during the late afternoon and early
evening hours when 0-1 km shear will increase to 20+ kts and 0-1
km SRH will climb to near 250 m2/s2. These storms will likely
race off to the northeast and out of the forecast area around
sunset.

-Stalley

&&

.LONG TERM... /Issued 216 AM CDT Sun May 18 2025/
/Tuesday through Saturday/

...Tuesday and Tuesday Night...

By Tuesday morning, a cold front is expected to move through the
region from northwest to southeast. By the time thunderstorms
begin to develop along and ahead of the front, it should have
already pushed south of I-20 and east of I-35/35E. While the risk
for severe weather looks to be further east in the Ark-La-Tex and
southern Mississippi River Valley, a storm or two could be on the
stronger side east of a line from Athens to Cameron during the
early afternoon hours, posing the risk for small hail and gusty
winds.

Behind the front, temperatures will peak in the mid 80s before
cooling into the upper 50s/lower 60s overnight.

...Wednesday through Saturday...

While medium range guidance still shows high pressure building
into the region from the north by mid-week this upcoming week,
trends have been to de-amplify the upper-level pattern, resulting
in a less progressive post-cold front airmass. As such, forecast
temperatures have trended warmer owing to models resolving a
weaker cold front on Tuesday, with highs Wednesday and Thursday
ranging from low and mid 80s in northeast Texas, to upper 80s and
low 90s in central Texas. Nighttime lows should still cool to the
low 60s, with upper 50s possible near the Red River. By the end
of this upcoming week into next weekend, the axis of an upper-
level ridge will approach the region from the west, allowing
higher heights and heat to build back into the southern Great
Plains. This will let temperatures climb slightly above average
(into the upper 80s and low 90s) for the end of the forecast
period.

Lastly, surface moisture return will be quicker by the end of this
week owing to the potentially weaker cold front. This coupled with
week disturbances embedded in northwesterly flow aloft will bring
very low (10 to 20%) rain chances each evening and night beginning
Thursday. No severe weather is expected at this time with any of
this activity.

Darrah

&&

.AVIATION... /NEW/
/12z TAFs/

MVFR stratus is in the process of filling in across most of North
and Central Texas as of 11z, and cigs at 1-2 kft can be expected
at all TAF sites through 15-16z before lifting/scattering to VFR.
Southerly winds will be on the increase during the daytime, with
gusts as high as 25-30 kts at times. By late afternoon, the
dryline should become active well to the west of the TAF sites,
but storms will have the potential to spread into D10 between
00-04z with a couple hours of TSRA impacts possible. Most activity
should remain north of the Waco TAF site, and will only include a
brief VCTS mention there. After any convection vacates the TAF
sites late this evening, a lull in thunderstorm activity is
expected the rest of the night before MVFR cigs return heading
into Monday morning. Additional convective development is possible
towards the very end of the valid period early Monday afternoon,
and this may need to be included in subsequent TAFs.

-Stalley

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested across North Texas late this
afternoon and evening. Even if activation is not locally
requested, any reports of hazardous weather to the National
Weather Service are appreciated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    87  72  85  70  84 /  50  50  60  30   5
Waco                89  73  89  70  86 /  20  20  30  30   5
Paris               84  68  84  68  82 /  40  40  70  60  10
Denton              87  69  86  64  84 /  50  50  60  30   5
McKinney            86  71  84  68  83 /  40  50  70  40   5
Dallas              88  71  86  70  84 /  50  50  60  40   5
Terrell             87  71  84  71  84 /  40  40  60  40  10
Corsicana           89  74  89  73  87 /  20  20  30  30  10
Temple              91  73  93  71  90 /  20   5  20  20  10
Mineral Wells       89  70  90  62  86 /  40  40  40  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 18, 12:26 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
126 PM CDT Sun May 18 2025

TXZ103-181900-
Denton TX-
126 PM CDT Sun May 18 2025

...A strong thunderstorm will impact portions of northern Denton
County through 200 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denton, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ray Roberts Park Isle Du Bois, Pilot Point, Denton, Krugerville,
Ponder, Aubrey, Krum, Cross Roads, Lake Ray Roberts, Ray Roberts Park
Johnson Branch, Providence Village, Argyle, Northlake, Celina, and
Lewisville Lake.

This includes the following highways...
 Interstate 35 between mile markers 468 and 475.
 Interstate 35W between mile markers 79 and 85.
 Interstate 35E between mile markers 463 and 466.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3341 9684 3331 9684 3311 9724 3320 9732
      3342 9708
TIME...MOT...LOC 1826Z 229DEG 40KT 3320 9721

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Shamburger

The radar

The Dallas/Ft Worth radar (KFWS), 60 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 tornado, 5 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Denton

When
May 18, 12:37 PM CST
Where
Denton County, 3.47 mi E of Bartonville
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
33.080, -97.070

A house was struck by lightning on St Andrew Drive in Highland Village.

Tornado, Eastland

When
May 18, 5:47 PM CST to 5:54 PM CST
Where
Eastland County, 2.23 mi WNW of Morton Vly to 2.55 mi N of Morton Vly
Rating
EF0
Path length
3.28 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
32.480, -98.856

An EF-0 tornado began just southwest of the intersection of Highway 112 and County Road 331 near the city of Morton Valley. Tree damage was observed along Highway 112, County Road 331, and County Road 334 where large 4 to 5 inch tree branches were snapped. A house sustained some minor tree damage at the intersection of County Road 332 and Highway 112, and minor tree damage was observed along Highway 183, but all of this damage was determined to be RFD straight-line wind damage. Maximum estimated winds were 80 mph.

Hail, Stephens

When
May 18, 5:52 PM CST
Where
Stephens County, 5.97 mi NW of Gunsight
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.600, -98.930

Quarter sized hail was reported in Harpersville.

Hail, Stephens

When
May 18, 6:16 PM CST
Where
Stephens County, 0.9 mi SW of La Casa
Measured
2.5 in hail
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
32.590, -98.690

Tennis ball sized hail was reported in La Casa.

Thunderstorm Wind, Palo Pinto

When
May 18, 6:33 PM CST
Where
Palo Pinto County, 2.31 mi NNW of Mingus
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
32.562, -98.433

Power poles and damaged trees were observed along Rock Creek Road to the northwest of Mingus.

Tornado, Palo Pinto

When
May 18, 6:36 PM CST to 6:40 PM CST
Where
Palo Pinto County, 2.65 mi N of Mingus to 2.48 mi WNW of Gordon
Rating
EF1
Path length
0.4 mi
Path width
400 yd
Property damage
$5,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.568, -98.412

A brief EF-1 tornado with maximum wind speeds of 105 mph occurred north of Mingus on the evening of May 18th. Tree damage was noted along Dairy Farm Road, with the most significant tree damage observed on a private property. Very large pecan trees were uprooted, with a few large trunks snapped. Many other large branches and small trunks were snapped across the property. Sheet metal was also ripped off of a metal shed on the northern edge of the property.

Tornado, Palo Pinto

When
May 18, 6:48 PM CST to 6:54 PM CST
Where
Palo Pinto County, 1.43 mi N of Gordon to 0.79 mi SE of Gordon
Rating
EF1
Path length
2.11 mi
Path width
995 yd
Injuries
4 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
32.571, -98.372

An EF-1 tornado formed north of Gordon and moved south-southeast into Gordon. One property near FM 919 and Harlin Road sustained damage to a small building on the property and 2 barns. In the town of Gordon, notable tree damage and power pole damage was observed along with damage to roofs. Most of the roof damage was partial removal of metal panels, leaving some homes with holes in their roofs. The school stadium and nearby athletic fields also suffered significant damage to the locker rooms, weight room, bleachers, scoreboards, and more. One tall stadium light pole was bent in half. In the southeast part of Gordon, a manufactured home was destroyed. In Gordon is where the tornado received its strongest rating of EF-1 with 105 mph winds. The tornado was tracked through tree damage just outside of Gordon to the southeast where it dissipated. Several minor injuries were reported with 4 hospital transports, but all 4 were already released the next morning.

Hail, Wise

When
May 18, 6:50 PM CST
Where
Wise County, 0.9 mi SW of Decatur Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
33.240, -97.590

Report from mPING: Half Dollar (1.25 in.).

Thunderstorm Wind, Palo Pinto

When
May 18, 7:00 PM CST to 7:20 PM CST
Where
Palo Pinto County, Santo to 4 mi SSW of Brazos
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.600, -98.220

Very strong inbound winds into a tornadic supercell produced widespread tree damage along FM 2201 and into Santo. A light pole at the athletic field was also bent, and some minor roof damage was also observed in Santo.

Tornado, Palo Pinto

When
May 18, 7:01 PM CST to 7:07 PM CST
Where
Palo Pinto County, 1.88 mi SW of Santo to 1.57 mi SE of Santo
Rating
EF0
Path length
2.59 mi
Path width
1,000 yd
Reported by
NWS Storm Survey
Coordinates
32.582, -98.244

Storm chaser and spotter videos of a rapidly cyclic, multi-vortex tornado was confirmed by scattered tree damage along a path that stretched from Panama Road southwest of Santo to FM 4 south of Santo. For the most part, each of the vortices were relatively shorted-lived, lasting from just a few seconds to up to 30 seconds. At one point, two vortices near FM 4 appeared to nearly rotate around each other before they dissipated. Based on the observed tree damage, this tornado was rated an EF-0 multi-vortex tornado with maximum estimated winds of 80 mph.

Tornado, Palo Pinto

When
May 18, 7:07 PM CST to 7:08 PM CST
Where
Palo Pinto County, 1.48 mi E of Santo to 1.71 mi E of Santo
Rating
EFU
Path length
0.23 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.598, -98.195

Right after the multi-vortex tornado south of Santo, chaser videos showed an additional, larger tornado forming east of FM 4. Damage from this tornado was not found. This tornado will be rated an EF-Unknown, and its location is estimated based on radar and video.

Hail, Parker

When
May 18, 7:24 PM CST
Where
Parker County, 4.19 mi S of Bennett
Measured
2 in hail
Property damage
$11,000
Reported by
Storm Chaser
Coordinates
32.660, -98.040

Hail, Palo Pinto

When
May 18, 7:24 PM CST
Where
Palo Pinto County, 4.17 mi SW of Santo
Measured
1 in hail
Reported by
Public
Coordinates
32.550, -98.260

Report from mPING: Quarter (1.00 in.).

Hail, Palo Pinto

When
May 18, 7:27 PM CST
Where
Palo Pinto County, 4.71 mi E of Santo
Measured
1.75 in hail
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
32.590, -98.140

Golf ball sized hail was reported near I-20 at mile marker 384.

Hail, Parker

When
May 18, 7:29 PM CST
Where
Parker County, 3.49 mi W of Brock
Measured
1 in hail
Reported by
Public
Coordinates
32.680, -97.990

Report from mPING: Quarter (1.00 in.).

Thunderstorm Wind, Parker

When
May 18, 7:35 PM CST
Where
Parker County, 7.73 mi WSW of Dennis
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.585, -98.046

An old barn was destroyed and several trees were uprooted along Gilbert Pit Rd south of a nearby tornado track.

Tornado, Parker

When
May 18, 7:36 PM CST to 7:40 PM CST
Where
Parker County, 7.75 mi WSW of Dennis to 6.32 mi W of Dennis
Rating
EF0
Path length
3.12 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.592, -98.049

An EF-0 tornado with maximum wind speeds of 85 mph moved east along Gilbert Pit Road and Cougar Road in southwestern Parker County, with snapped large limbs observed along both of these roads. A barn was also destroyed along Gilbert Pit Road near the start of the track. Based on the observed damage and assessment of radar data, the tornado took a sharp northwest turn, causing some tree damage further north on Gilbert Pit Rd, with several large limbs and small trunks split and snapped on the Hill Cemetery property where the tornado likely dissipated.

Thunderstorm Wind, Denton

When
May 18, 8:30 PM CST
Where
Denton County, 1.8 mi NW of Corinth
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.170, -97.090

Law enforcement reported numerous trees and tree limbs blown down across Denton.

Flash Flood, Denton

When
May 18, 8:40 PM CST to 9:40 PM CST
Where
Denton County, 1.22 mi NNE of Denton Muni Arpt to 1.39 mi ESE of Denton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.217, -97.193

Widespread flooding was reported across Denton with I-35W closed and diverted to I-35E.

Thunderstorm Wind, Denton

When
May 18, 8:49 PM CST
Where
Denton County, 1.35 mi ENE of Denton
Measured
58 kt (67 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.230, -97.130

A 67 mph gust was measured at Guinn Hall TWU.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264653, 1264919, 1262058, 1262059, 1268709, 1264928, 1265214, 1262061, 1265246, 1265225, 1265228, 1262062, 1262063, 1262064, 1262065, 1268708, 1265231, 1264654, 1265186, 1264657.